New Mexico, 2010

Flash Flood in New Mexico, July 29, 2010

July 29, 2010 · NWS ABQ · 1 event in 1 county or zone

Continued deep monsoon moisture led to heavy rain east of San Antonio, with damage to several county roads.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

Continued deep monsoon moisture led to heavy rain east of San Antonio, with damage to several county roads.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jul 29, 2:18 AM MST, 10 hours 42 minutes earlier.

Area forecast discussion, Jul 29, 2:18 AM MST, 10 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
318 AM MDT THU JUL 29 2010

.DISCUSSION...
THE UPPER LOW OVER SOUTHEAST NM IS EXPECTED TO CONTINUE TO TRACK
SLOWLY WESTWARD ACROSS SOUTHERN NM THROUGH FRIDAY...THEN ITS NOT
CLEAR WHAT WILL HAPPEN TO THE FEATURE. MODELS SEEM TO INDICATE
SOME OF THE CIRCULATION MAY BE ABSORBED BY A STATIONARY LOW OVER
THE BAJA...AND SOME OF IT MAY SHEAR NORTHWARD IN THE MONSOONAL
MOISTURE PLUME THROUGH WESTERN NM ON SATURDAY. MEANWHILE...THE
UPPER LEVEL RIDGE AXIS WILL CONTINUE TO EXTEND FROM KANSAS
WESTWARD THROUGH CO...THEN SOUTHWESTWARD ACROSS THE FOUR CORNERS
TODAY AND FRIDAY. HOWEVER...THE RIDGE IS EXPECTED TO LOSE STRENGTH
ACROSS THE ROCKIES SATURDAY WITH THE MAIN 500 MB HIGH PRESSURE
CENTER BECOMING BRIEFLY MORE CONCENTRIC OVER OKLAHOMA OR NORTH TEXAS.
THE NET EFFECT WILL BE A SHIFTING OF THE STORM TRACK FROM EAST TO
WEST FLOW TODAY AND FRIDAY...TO MORE OF A SOUTH TO NORTH FLOW
SATURDAY. SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS CAN BE
EXPECTED FROM THE CENTRAL MOUNTAIN CHAIN WESTWARD TODAY...WITH
MOST OF THE NUMEROUS ACTIVITY FAVORING THE SOUTH CENTRAL AND
SOUTHWEST MOUNTAINS. MAINLY ISOLATED CELLS WILL BE FOUND ON THE
PLAINS BY THIS AFTERNOON...EXCEPT FOR SCATTERED ACTIVITY OVER CHAVES
COUNTY AS THE LOW WILL JUST BE EXITING THAT AREA BY THEN. BY
FRIDAY THE LOW WILL BE FAR ENOUGH SOUTHWEST THAT THE MOST NUMEROUS
CONVECTION SHOULD BE FOUND IN THE SOUTHWEST AND PERHAPS WEST
CENTRAL MOUNTAINS...WITH MAINLY ISOLATED ACTIVITY ELSEWHERE ALONG
AND WEST OF THE CENTRAL MOUNTAIN CHAIN...AND ISOLATED ACTIVITY
ACROSS THE EASTERN PLAINS. SATURDAY THE FOCUS FOR MAINLY SCATTERED
THUNDERSTORMS WILL CONTINUE ALONG AND WEST OF THE CENTRAL MOUNTAIN
CHAIN AS THE STORM TRACK SHIFTS OUT OF THE SOUTH. HOWEVER...THE
UPPER HIGH CENTER MAY BE FAR ENOUGH SOUTH FOR SOME OF THE STORMS
THAT FORM ON THE SANGRES TO MOVE NORTHEASTWARD ONTO THE NE PLAINS.

SUNDAY INTO THE COMING WORK WEEK...THE HIGH EAST OF NM MAY BEGIN
TO BUILD WESTWARD OR AT LEAST EXTEND A RIDGE AXIS WESTWARD OVER
NM. THIS WOULD TILT THE MOISTURE PLUME SO THAT CONVECTION FAVORS
THE WESTERN AND NORTHERN MOUNTAINS AND NORTHWEST PLATEAU. IN THIS
PATTERN...MUCH OF THE SOUTHEAST AND SOUTHERN PARTS OF THE EAST
CENTRAL PLAINS MAY REMAIN DRY...BUT STORMS COULD MOVE EAST OR
NORTHEASTWARD OFF THE SANGRES DURING THE AFTERNOONS AND EVENINGS.

HIGH TEMPERATURES WILL REMAIN A FEW TO 7 DEGREES BELOW NORMAL
SOUTH OF I-40 TODAY AS THE UPPER LOW CROSSES SOUTH CENTRAL NM.
MEANWHILE...TEMPERATURES ACROSS THE NORTH WILL BE CLOSER TO
SEASONAL NORMS. FRIDAY...HIGHS WILL BE A FEW DEGREES BELOW NORMAL
ACROSS THE SW WHILE THE NE FEELS READINGS AS MUCH AS 6 DEGREES
ABOVE NORMAL. SATURDAY THROUGH MID WEEK CALLS FOR HIGH
TEMPERATURES 5 TO 10 DEGREES ABOVE NORMAL ACROSS THE EAST DUE TO
THE PROXIMITY OF THE UPPER HIGH. INITIALLY DURING THIS PERIOD...THE
CLOUDS AND PRECIPITATION ACROSS THE WEST WILL HOLD READINGS NEAR
NORMAL. HOWEVER...WESTERN READINGS MAY CLIMB A FEW TO SEVERAL
DEGREES ABOVE NORMAL BY TUESDAY OR WEDNESDAY IF THE MOISTURE PLUME
CAN DRIFT FAR ENOUGH NORTHWESTWARD.

44

&&

.AVIATION...
VFR CONDITIONS THE RULE THIS MORNING AND EARLY AFTN ACROSS N AND
CENTRAL NM...BUT A FEW PATCHES OF MVFR CIGS AND VSBYS...AND MT
OBSCURATIONS...POSSIBLE THROUGH MID TO LATE MORNING ROUGHLY W TWO
THIRDS OF FCST AREA AS WELL AS SE PLAINS. SCATTERED TO OCCASIONALLY
NUMEROUS SHRA AND TSRA ACROSS THE AREA AGAIN THIS AFTN INTO THE EVE
WITH SOUTHERN AND WESTERN HIGHER TERRAIN AREAS SEEING THE MOST
WIDESPREAD ACTIVITY.    EXPECT LOCALIZED MVFR CONDITIONS...CIGS AND
PCPN REDUCED VSBYS...ASSOCIATED WITH STRONGER THUNDERSTORMS. THIS
INCLUDES MOST OF THE TERMINAL SITES...ESPECIALLY SAF...ABQ...TCC...
ROW AND GUP. STORM RELATED MVFR CONDITIONS HOWEVER SHOULD BE SHORT
IN DURATION. FAIRLY SIMILAR PATTERN FRIDAY.

NEXT AVIATION DISCUSSION SCHEDULED FOR 21Z. 43

&&

.FIRE WEATHER...
HIGH PRESSURE ALOFT STILL RIDGING NW AND W ACROSS S COLORADO AND 4
CORNERS AREA. UPPER LEVEL INVERTED LOW PRESSURE WAVE SLOWLY SHIFTING
WESTWARD ON SW SIDE OF HIGH. SHOULD GENERATE ANOTHER DECENT OUTBREAK
OF WETTING RAIN THUNDERSTORMS THIS AFTN AND INTO THE EVENING. HIGHER
TERRAIN AREAS FROM CENTRAL MTN CHAIN ON WEST LOOK TO BE THE MOST
FAVORED LOCALES...BUT AT LEAST SOME WILL DRIFT OR EVEN FORM OVER
LOWER ELEVATIONS. ANY STORM WILL BE CAPABLE OF GENERATING VERY HEAVY
RAINFALL WITH SOME VERY LOCALIZED FLOODING POTENTIAL AGAIN TODAY.

LOW PRESSURE TROUGH ALOFT OVER THE WEST COAST EXPECTED TO EASE A
LITTLE FURTHER INLAND LATER FRIDAY TO SATURDAY PERIOD WHILE UPPER
HIGH BECOMES CENTERED OVER CENTRAL TEXAS TO OKLAHOMA. REMNANTS OF
WEAK NM WAVE SHOULD TURN N OR NW OVER FAR W NM OR E AZ SO ANOTHER
ROUND OF SCATTERED TO OCCASIONALLY NUMEROUS SHOWERS AND
THUNDERSTORMS SEEMS LIKELY...FAVORING WESTERN THIRD TO HALF OF NM.
LESS COVERAGE ACROSS THE EASTERN PLAINS. STORMS WILL BE SLOW MOVING
SO THERE IS A BETTER CHANCE FOR FAIRLY WIDESPREAD QUARTER TO HALF
INCH RAINFALL AMOUNTS AND MUCH MORE LOCALIZED 1 TO 2 INCH AMOUNTS
POSSIBLE. HUMIDITY VALUES WILL REMAIN ABOVE 25 PERCENT WITH THE
LOWEST READINGS ACROSS PORTIONS OF THE EASTERN PLAINS AS
TEMPERATURES WARM SOMEWHAT THERE.

BY EARLY NEXT WORK WEEK AND PERHAPS AS SOON AS SUNDAY NM SHOULD BE
SHIFTING MORE INTO MOISTURE RECYCLE MODE. ISOLATED TO SCATTERED WET
THUNDERSTORMS WOULD OCCUR THEN...THIS TIME FAVORING W CENTRAL AND NW
PORTIONS. EASTERN AREAS...ESPECIALLY SOUTHEAST HALF OVER THE WEEKEND
AND INTO EARLY NEXT WEEK LIKELY TO SEE THE LEAST AMOUNT OF WETTING
RAIN WITH THE LOWEST HUMIDITIES. BUT HUMIDITY VALUES ARE EXPECTED TO
GENERALLY REMAIN ABOVE 20 PERCENT THERE.

43

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  91  63  91  65 /  40  40  30  30
DULCE...........................  84  54  86  55 /  50  50  30  30
CUBA............................  82  54  85  54 /  50  40  40  40
GALLUP..........................  84  59  84  59 /  50  40  40  40
EL MORRO........................  80  55  80  54 /  60  50  40  30
GRANTS..........................  84  57  85  57 /  40  40  30  30
QUEMADO.........................  82  57  81  59 /  50  50  40  30
GLENWOOD........................  88  63  88  64 /  50  60  50  40
CHAMA...........................  78  50  78  50 /  60  50  40  30
LOS ALAMOS......................  83  57  86  57 /  40  30  30  30
PECOS...........................  80  55  85  56 /  40  30  30  20
CERRO/QUESTA....................  81  51  82  51 /  30  30  40  30
RED RIVER.......................  74  46  75  45 /  40  30  50  30
ANGEL FIRE......................  76  45  78  45 /  30  30  40  30
TAOS............................  84  53  84  55 /  30  30  30  30
ESPANOLA........................  90  60  91  60 /  30  30  30  30
SANTA FE........................  82  57  86  61 /  40  30  30  30
SANTA FE AIRPORT................  85  59  88  60 /  40  30  30  30
ALBUQUERQUE FOOTHILLS...........  86  65  89  66 /  40  30  20  30
ALBUQUERQUE HEIGHTS.............  87  67  90  68 /  40  30  20  30
ALBUQUERQUE VALLEY..............  88  62  91  63 /  30  30  20  30
ALBUQUERQUE WEST MESA...........  87  64  90  64 /  30  30  20  30
LOS LUNAS.......................  89  64  92  63 /  30  30  20  30
RIO RANCHO......................  88  64  91  65 /  40  30  20  30
SOCORRO.........................  89  63  89  63 /  50  30  20  30
SANDIA PARK/CEDAR CREST.........  76  54  78  55 /  30  30  30  30
MORIARTY/ESTANCIA...............  85  57  89  57 /  30  30  30  20
CLINES CORNERS..................  81  58  84  58 /  30  30  30  20
GRAN QUIVIRA....................  82  58  84  59 /  40  30  30  20
CARRIZOZO.......................  85  60  87  61 /  50  30  30  20
RUIDOSO.........................  74  54  78  56 /  60  30  30  20
CAPULIN.........................  83  55  86  55 /  10  10  20  10
RATON...........................  87  58  88  58 /  10  20  20  20
LAS VEGAS.......................  80  54  84  56 /  20  20  20  20
CLAYTON.........................  91  63  93  65 /  10  10  10  10
ROY.............................  84  62  87  62 /  10  10  10  10
CONCHAS.........................  93  66  96  69 /  10  10  10  10
SANTA ROSA......................  89  62  93  61 /  20  10  10  10
TUCUMCARI.......................  92  66  95  67 /  10  10  10   5
CLOVIS..........................  87  64  91  65 /  20  10   5   5
PORTALES........................  88  63  91  66 /  20  10   5   5
FORT SUMNER.....................  90  65  94  66 /  20  10  10   5
ROSWELL.........................  88  66  93  67 /  20  20  10   5
PICACHO.........................  84  62  88  62 /  40  20  20  10
ELK.............................  77  58  82  58 /  50  50  40  20

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

44/43
Hazardous weather outlook, Jul 29, 5:12 AM MST, 7 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
612 AM MDT THU JUL 29 2010

NMZ501>540-301200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
612 AM MDT THU JUL 29 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

LOCALIZED HEAVY RAIN WILL BE POSSIBLE THIS AFTERNOON AND EVENING ACROSS
THE SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL MOUNTAINS. THE
POTENTIAL EXISTS FOR MINOR FLOODING TO DEVELOP...ESPECIALLY IN
PLACES WHERE THE GROUND IS SATURATED FROM RECENT RAINFALL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

FRIDAY...THE THREAT FOR HEAVY RAIN AND LOCALIZED MINOR FLOODING WILL
CONTINUE ALONG AND WEST OF THE CENTRAL MOUNTAIN CHAIN. FURTHER
WEST...THE POTENTIAL EXISTS FOR FLASH FLOODING TO DEVELOP ALONG
AND WEST OF THE CONTINENTAL DIVIDE...WHERE THE HEAVIEST RAIN IS
EXPECTED.

SATURDAY...THE RISK OF MINOR FLOODING FROM THUNDERSTORMS WITH
LOCALLY HEAVY RAINFALL WILL CONTINUE ALONG AND WEST OF THE
CONTINENTAL DIVIDE.

SUNDAY...THE RISK OF MINOR FLOODING FROM THUNDERSTORMS WITH LOCALLY
HEAVY RAINFALL WILL BE RELEGATED ALONG AND NORTHWEST OF A LINE
FROM GALLUP TO CHAMA...INCLUDING FARMINGTON AND THE FOUR CORNERS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED FRIDAY DUE TO A SOMEWHAT HIGHER POTENTIAL
FOR FLASH FLOODING ALONG AND WEST OF THE CONTINENTAL DIVIDE.
PLEASE PROVIDE WEATHER REPORTS TO THE NATIONAL WEATHER SERVICE IN
ALBUQUERQUE AT 1.888.386.7637.

44

The radar

The Holloman AFB radar (KHDX), 114 km away, was scanning. The volume nearest the first event began at 19:58 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Socorro

When
July 29, 1:00 PM MST to 2:00 PM MST
Where
Socorro County, 2.56 mi E of San Antonio to 2.42 mi E of San Antonio
Cause
Heavy Rain
Property damage
$5,000
Reported by
Newspaper
Coordinates
33.916, -106.826

Bosquecito Road was closed due to high, fast moving water just north of U.S. Highway 380 near an arroyo crossing.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2010Every state in 2010This day in weather historyWarnings in New Mexico, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 240509.